In every issue of WebMD the Magazine, we ask experts to answer readers' questions about a wide range of topics, including some of the most common beliefs about medicine. In our September 2011 issue, we asked Jane Miller, MD, an associate professor of urology at Washington University's School of Medicine, about the link between diaphragms and painful bladder infections.
If you have urinary incontinence or if your incontinence problem seems to be getting worse, take stock of your medicine cabinet. Commonly used drugs could be the cause of your incontinence, or at least be a contributing factor.
If you suspect medications may be worsening urinary leakage or even causing it, let your doctor know about all the medicines you take, both prescription and over-the-counter. That way, your doctor can help determine whether these medicines should be adjusted or stopped, or...
The reason is that urinary tract infections (common symptoms include burning pain and a constant need to pee), get triggered by bacteria, most often E. coli, which lives in the colon and rectum. And diaphragms are used with spermicides, "which can kill off the protective bacteria in the vagina, as well as change the pH balance of the vagina," Miller says. "This can increase growth of the kinds of bacteria that cause UTIs and bring it closer to the urethra and ultimately the bladder."
If you have recurring infections, you may be better off using alternative birth control methods, such as an IUD or the Pill. General tips for avoiding bladder infections include: Drinking plenty of water, peeing when you need to (instead of "holding" it), and wiping from front to back after urinating and bowel movements.